Illinois, 2006

Hail in Illinois, April 6, 2006

April 6, 2006 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 6, 6:15 AM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Apr 6, 6:15 AM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
715 AM CDT THU APR 6 2006

.DISCUSSION...
THE 00Z SHORT-TERM MODELS (TIL SATURDAY NIGHT)...HAVE COME INTO BETTER
AGREEMENT ON THE PARTICULARS OF THE STORM SYSTEM THAT WILL AFFECT
OUR AREA TODAY AND TOMORROW. THE LARGE-SCALE PATTERN IS EXPECTED
TO PERSIST... WITH H500 LONGWAVE DOMINATING CNTRL NORTH
AMERICA...HOWEVER THE EXACT AXIS EXPECTED TO DRIFT A BIT TO THE E
AND DE-AMPLIFY SOME BY THE END OF THE PERIOD. A STRONG SHORTWAVE
IS IN THE PROCESS OF UNDERCUTTING THIS RIDGE OVER THE CNTRL CONUS
ROCKIES AND WILL CONTINUE TO MOV ESEWD INTO THE CNTRL PLAINS BY
LATE TODAY. MODELS ALL SHOW THE /MAIN-EVENT/ TO IMPACT OUR FA THIS
EVENING AS A STRONG VORT MAX ROTATES AROUND UPPER LOW WITH THE
ATTENDANT DIFFLUENCE OUT AHEAD OF IT...BUT THE MODELS ALL NOW SHOW
SOMETHING EXTRA...A WEAKER...BUT STILL RELEVANT...VORT MAX FAINTLY
VISIBLE ON WV IMAGERY OVER THE RED RIVER VALLEY OF OK/TX. THIS
WEAKER VORT MAX IS EXPECTED TO IMPACT OUR AREA DURING THE MIDDAY AND
AFTERNOON HOURS...GIVING THE IMPRESSION THAT THINGS ARE SPEEDING
UP...BUT IT WILL NOT BE THE CASE HERE. THE FINAL PIECE OF THIS
STORM SYSTEM WILL THEN BE SEEN ON FRIDAY...MAINLY THE AFTERNOON...
WHEN CENTER OF THE STORM ITSELF PASSES OVERHEAD. AT THE SURFACE...
LOOK FOR WRMFNT TO CONTINUE TO PRESS NWD THIS MORNING...GOING
Q-STATIONARY ACRS THE MO/IA LINE BY MIDDAY. MUCH OF THE FA WILL
THEN BE IN THE WARM SECTOR OF THE SYSTEM UNTIL DRY LINE PASSES
THRU THIS EVENING AND THE EARLY MORNING HOURS OF FRIDAY. THE COLD
FRONT ITSELF WILL NOT MOVE THROUGH UNTIL FRIDAY...WITH HIGH
PRESSURE THEN IN CONTROL FOR THE WEEKEND. GFS MODEL OVERALL
PREFERRED DUE TO ITS BETTER CONSISTENCY...NOTABLY ON TIMING OF
ALL-IMPORTANT DRY LINE...WHERE OTHER MODELS HAVE COME INTO LINE
WITH IT. MODEL QPF FIELDS FOR THIS EVENING LOOK A BIT ODD...OR
LOW...AS THE CASE MAY BE...BUT THIS MAY BE DUE TO THE DISCRETE
NATURE OF THE PCPN FOR THE EARLY EVENING HOURS...AND MODEL
UNCERTAINTY WHETHER OR NOT IT WILL BE ABLE TO MERGE INTO A SOLID
LINE OR NOT.

FOR TODAY...THE EVENT FROM LAST NIGHT IS NOW IN THE NE PERIPHERY
OF THE FA AND WILL CONTINUE TO MOVE AWAY EARLY THIS MORNING. THIS
WILL LEAVE MUCH OF THE FA HIGH-AND-DRY UNTIL THE VORT MAX TO OUR
SW APPROACHES TOWARDS MIDDAY. MODELS DEFINITELY HAVE LESS
CIN/NEGATIVE AREA TO DEAL WITH THIS PERIOD THAN PREVIOUS RUNS...
AND VORT MAX WILL PROVIDE ADDED BOOST TO LIFT THAT WAS NOT NOTED
IN EARLIER RUNS AS WELL. DUE TO LACK OF NOTICEABLE SURFACE
BOUNDARIES...WENT WITH HIGHEST POPS IN THE N...WHERE MORE ELEVATED
NATURE OF TSRA WILL BE ABLE TO TAKE ADVANTAGE OF LO LEVEL JET
AND WRMFNT ALREADY IN PLACE. AS HAS BEEN THE CASE WITH THE PAST
SEVERAL SYSTEMS OF THIS TYPE...MOS TEMPS HAVE BEEN TOO COOL IN THE
WARM SECTOR...AND THEREFORE WENT WITH THE WARMEST MOS TEMPS MOST
LOCATIONS...SAVE IN THE NRN FA...WHERE PROXIMITY OF FNT AND BETTER
CHANCE FOR RAIN THIS AFTERNOON WILL KEEP TEMPS MORE IN CHECK.

FEEL MOST OF THE SEVERE CHANCES FOR TODAY WILL BE SIMILAR TO WHAT
WAS SEEN LAST NIGHT...WITH MARGINALLY SEVERE HAIL BEING THE MAIN
THREAT.

FOR TONIGHT...DRY LINE WILL PUSH THRU MUCH OF THE FA DURING THIS
EVENING...BUT THE EARLIER CONVECTION FROM TODAY MAY BE ENOUGH TO
DISRUPT AVAILABLE INSTABILITY FOR SURFACE-BASED TSRA. HOWEVER...AT
THIS TIME...FEEL DYNAMICS ALONE SHOULD BE ABLE TO IGNITE TSRA
ALONG DRY LINE IN WRN MO BY LATE AFTERNOON...AND THEN PRESS EWD
INTO CNTRL MO BY EARLY EVENING AND THEN TO THE MS RIVER AND BEYOND
BY LATE EVENING/EARLY OVERNIGHT. CONVECTIVE MODE APPEARS TO BE
DISCRETE SUPERCELLS THRU ABOUT MID EVENING...WITH A TRANSITION TO
A SQUALL LINE THEN EXPECTED. AGAIN...INSTABILITY WILL BE THE MAIN
QUESTION MARK SURROUNDING SEVERE POTENTIAL AS WITH THE OTHER ITEMS
THERE IS DECENT CONFIDENCE ON. SHOULD SEE CLEARING SKIES BY LATE
THIS PERIOD AS DRY SLOT MOVES IN. CLIMO SUGGESTS LEANING TOWARDS
THE WARMER END OF MOS TEMPS AND HAVE DONE SO...WHICH IS ALSO MORE
IN LINE WITH PREVIOUS FORECAST.

FOR FRIDAY...WITH COLD POOL OF AIR ALOFT PASSING OVERHEAD...MID
LEVEL LAPSE RATES WILL BE VERY STEEP WITH VERTICAL TOTALS OVER 30.
YET ANOTHER DISTURBANCE IS EXPECTED TO ROTATE AROUND SRN FLANK OF
UPPER LO AND SHOULD IMPACT MAINLY AREAS TO THE S AND E OF KSTL BY
THE AFTERNOON AS THE HEATING OF THE DAY SHOULD RESULT IN VERY
UNSTABLE AIR. WITH UPPER LEVEL SUPPORT AND A CDFNT SINKING SWD
THRU THE FA...EXPECT DECENT COVERAGE OF TSRA FOR SRN IL. MOISTURE
WILL BE THE MAIN LIMITING FACTOR...AS THE DRY SLOT OF THE SYSTEM
THE PREVIOUS NIGHT EXPECTING TO DO ITS WORK WELL. THE SEVERE
THREAT WILL CONTINUE THIS DAY WITH LARGE HAIL BEING THE PRIMARY
THREAT. WITH CDFNT STRENGTH RESPECTABLE...TEMPS WILL BE TRICKY
THIS PERIOD. FAVORED THE WARMER END OF MOS TEMPS IN THE N AND MORE
OF A MOS BLEND IN THE S...ALTHOUGH WITH LO CLOUDS EXPECTED TO MOVE
IN THE N DURING THE AFTERNOON...ALSO LOOK FOR TEMPS TO FALL.

FOR SATURDAY...AFTER LO CLOUDS EXIT IN THE MORNING...SHOULD BE A
QUIET DAY WITH COOL/MILD TEMPERATURES AND LOW HUMIDITIES. MOS MAX
TEMPS APPEAR INITIALLY TOO COOL...AND WENT A DEGREE OR TWO HIGHER
GIVEN STRONG SUN ANGLE THIS TIME OF YEAR AND GFS TENDENCY TO
OVERDO COOLER AIR COMING DOWN BEYOND DAY 2.

TES

&&

.AVIATION...
FOR THE 12Z TAFS...
OVRNGT ELEVATED CNVTN WHICH ORIGINATED OVR OUR FA WED EVE HAS BCM
FOCUSED ON 85H THETA-E GRADIENT FROM SE IA TO CNTRL IL ATTM...AT
LEAST TEMPORARILY ENDG TSRA THRT AT TAF SITES. HWVR...AS MENTIONED
IN DISC ABV...ALL MDLS ZIP A SHTWV INTO THE AREA BY LT THIS
MRNG...WHICH SHUD REGENERATE A BIT OF PCPN DURG THE LT MRNG AND
ERY AFTN HRS. THIS SHTWV IS DFCLT TO PICK OUT IN STLT
IMAGERY (PSBLY BECAUSE THE EYE IS DRAWN TO THE MAIN TROF) BUT
INCR IN PCPN NOTED ON REGIONAL RDRS FROM NE OK TO N AR CERTAINLY
IMPLIES INCRG UVV. CNVTN WITH THIS FTR SHUD RMN ELEVATED. I MAY
HV OVREMPHASIZED THUNDER IN THIS TIME FRAME BUT DIDNT WANT TO
DOWNPLAY THIS TOO MUCH SINCE MDLS INDICATE THAT AMS WL BCM INCRGLY
UNSTBL EVEN DURG THIS SMWHAT CLIMATOLOGICALLY UNFAVORED TIME OF DAY.
THE MOST INTS CNVTN SHUD STILL OCR LT THIS AFTN AND ERY TNGT AS
MAIN TROF ROTATES INTO E SIDE OF UPR LO...AND TRIED TO EMPHASIZE
THIS TREND IN TAFS BY PLACING MOST INTS CNVTN IN THIS TIME FRAME.
EXACT TIMING AND INTENSITY VRY MUCH DEPENDS UPON LT MRNG/ERY AFTN
PCPN AND RESULTANT IMPACT ON STABILITY.

THINK PREVAILING CONDS WL RMN VFR AT ALL TAF SITES TDA...WITH SCT-
BKN CLDS BTWN 3-7 KFT. IT CERTAINLY APRS THAT FWC AND MAV MOS IS
TOO PESSIMISTIC WITH CIGS...AT LEAST FOR THE NXT 3-6 HRS...SINCE
ONLY MVFR CIGS SHOWING UP ATTM IS STILL OVR E TX/S LA. IT MAY BE
THE LWR CIGS INFERRED BY NGM/GFS MOS MAY BE MORE CORRECT LTR THIS
AFTN...WITH A HVY CU FIELD DVLPG IN WRM SECTOR.

TRUETT

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 6, 4:52 AM CST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
552 AM CDT THU APR 6 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-
CLINTON IL-COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-
IRON-JEFFERSON-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-
MADISON IL-MARION-MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-
MONTGOMERY IL-OSAGE-PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-
SHELBY-ST. CHARLES-ST. CLAIR IL-ST. FRANCOIS-ST. LOUIS-
ST. LOUIS CITY-STE. GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
552 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE LIKELY THROUGH TONIGHT...WITH THE GREATEST
LIKELIHOOD BEING THIS AFTERNOON AND THIS EVENING.

THE LATEST IN A SERIES OF VIGOROUS STORM SYSTEMS WILL IMPACT OUR
AREA...AND WILL COMBINE WITH INCREASING LEVELS OF MOISTURE AND
INSTABILITY TO CREATE A HEIGHTENED THREAT FOR SEVERE WEATHER...
ESPECIALLY LATE THIS AFTERNOON AND THIS EVENING.

SUPERCELLS IS THE EXPECTED CONVECTIVE MODE THROUGH ABOUT MID
EVENING WITH A TRANSITION TO A BROKEN LINE OF THUNDERSTORMS THEN
EXPECTED FOR THE REMAINDER OF THE EVENT BEFORE ENDING OR WEAKENING
SOME TIME DURING THE EARLY MORNING HOURS OF FRIDAY.

LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WILL BE
POSSIBLE...WITH THE AREA THAT WILL HAVE THE GREATEST THREAT FOR
TORNADIC STORMS BEING ACROSS CENTRAL AND NORTHEAST MISSOURI.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE INTO FRIDAY...ESPECIALLY
THE AFTERNOON AND EARLY EVENING HOURS...AS THE MAIN STORM SYSTEM
ROTATES THROUGH AND INTERSECTS WITH A COLD FRONT. SEVERE STORMS
WILL BE POSSIBLE...WITH LARGE HAIL BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED BY LATE THIS AFTERNOON AND CONTINUE
THROUGH LATE EVENING OR EARLY FRIDAY MORNING.

TES

In the hours before

Local storm report, Apr 6, 4:14 AM CST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ST LOUIS MO
514 AM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             6 S FULTON              38.77N 91.95W
04/05/2006  E0.88 INCH       CALLAWAY           MO   AMATEUR RADIO

            HAIL COVERS THE GROUND.

1005 PM     HAIL             3 SE CHAMOIS            38.65N 91.73W
04/05/2006  E1.75 INCH       OSAGE              MO   PUBLIC

            HAIL COVERS THE GROUND.

1035 PM     HAIL             GRANITE CITY            38.71N 90.13W
04/05/2006  E1.00 INCH       MADISON            IL   TRAINED SPOTTER

1055 PM     HAIL             5 E DRAKE               38.47N 91.37W
04/05/2006  E0.75 INCH       FRANKLIN           MO   TRAINED SPOTTER

1220 AM     HAIL             WASHINGTON              38.55N 91.01W
04/06/2006  E0.75 INCH       FRANKLIN           MO   LAW ENFORCEMENT

&&

TRUETT

The radar

The St Louis radar (KLSX), 81 km away, was scanning. The volume nearest the first event began at 15:23 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Macoupin

When
April 6, 9:25 AM CST
Where
Macoupin County, Chesterfield
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.250, -90.067

The County Sheriff reported 3/4 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501241.